Lake-Effect Snow, Leelanau
- When
- February 17, 6:00 PM EST to February 18, 3:00 PM EST
- Where
- Leelanau forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.152, -86.038 (the zone’s center; the record gives no point)
Cold northwest winds brought locally heavy lake effect snow to Northwest Lower Michigan. Suttons Bay picked up 8 to 10 inches of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Cold northwest winds brought locally heavy lake effect snow to Northwest Lower Michigan. Suttons Bay picked up 8 to 10 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 17, 3:35 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
335 PM EST SAT FEB 17 2007
.DISCUSSION...LATEST SURFACE MAP HAS THE SURFACE TROUGH COMPLETELY
THROUGH NORTHERN MICHIGAN. LAKE EFFECT SNOW SHOWERS HAVE ENCOMPASSED
MOST OF NORTHERN MICHIGAN THANKS TO DIURNAL DISRUPTION. SHORTWAVE
HAS BEEN PASSING THROUGH NORTHERN MICHIGAN THIS AFTERNOON...
ENHANCING SNOW SHOWER INTENSITY...WITH VISIBILITIES IN NORTHERN
LOWER OCCASIONALLY DROPPING DOWN BELOW A MILE. FOR THE MOST
PART...SNOW HAS NOT LINGERED FOR A LONG PERIOD OF TIME IN ANY ONE
LOCATION...SO SNOWFALL AMOUNTS ARE NOT GETTING TOO MUCH OUT OF HAND.
WE DID HAVE ONE REPORT OUT OF EAST JORDAN OF 5 INCHES IN THE LAST 15
HOURS. FORECAST CONCERNS FOR THE NEXT 24 HOURS WILL CONTINUE TO
REVOLVE AROUND ONGOING ADVISORIES DEALING WITH LAKE EFFECT SNOWS.
TONIGHT THRU SUNDAY...WITH CLEAR SKIES OVER SOUTHEAST ONTARIO
TONIGHT...AND A WEAKENING PRESSURE GRADIENT...ODDS ARE VERY GOOD
THAT WE WILL SEE SOME DRAINAGE FLOW OFF THE HIGHLANDS NORTH OF SAULT
SAINTE MARIE TONIGHT. ALTHOUGH THE LOWS HAVE BEEN ADJUSTED DOWN
CONSIDERABLY TONIGHT AROUND SAULT SAINTE MAIRE TO JUST BELOW THE
ZERO DEGREE MARK...TEMPERATURES COULD GO EVEN COLDER. WILL ALSO SEE
HOW FAR INLAND THE DRAINAGE FLOW WINDS MAKE IT. SNOWPACK AND ICE
COVER OVER NORTHERN LAKE MICHIGAN MAY ALLOW THE WINDS TO PENETRATE
INTO NORTHERN MICHIGAN MORE THAN USUAL. NAM AND RUC ARE SUGGESTING
THAT WINDS AT PLN WILL VEER AROUND...AND PERHAPS PROVIDE A
CONVERGENCE AXIS FOR A LAKE SUPERIOR/MICHIGAN BAND. REGARDLESS...
LAKE EFFECT SNOWS WILL CONTINUE WITH INVERSION HEIGHTS 6-7KFT. A
PERIOD OF SLIGHTLY ENHANCED SNOW SHOWERS ARE POSSIBLE THROUGH 02Z
TONIGHT WITH THE CURRENT SHORTWAVE...THEN AGAIN AFTER 08Z AS A
SECONDARY SHORTWAVE DROPS DOWN ACROSS LAKE MICHIGAN. MOISTURE
PROVIDED BY EITHER SHORTWAVE IS NOT IMPRESSIVE...BUT SUFFICIENT
ENOUGH TO PROVIDE SOME SUPPORT. THE MAIN ENERGY FROM THE SECOND
SHORTWAVE SLIPS BY TO OUR SOUTH...BUT SHOULD STILL FEEL THE EFFECTS
AS SNOW SHOWER INTENSITY INCREASES EARLY SUNDAY MORNING. SNOW
SHOWERS WILL CONTINUE ON SUNDAY...BUT WITH LACK OF ANY SHORTWAVES
DURING THE DAYLIGHT HOURS...SNOWFALL INTENSITY SHOULD BE ON A
DOWNWARD SPIRAL. NO CHANGES ARE BEING MADE TO THE SNOW ADVISORY AS
NORTH TO NORTHWEST FLOW COUNTIES WILL BE THE MAIN FOCUS FOR SNOW
SHOWERS THROUGH SUNDAY MORNING. ONE LAST NOTE...DIURNAL
DISRUPTION...WILL AGAIN SPREAD SNOW SHOWERS ACROSS MUCH OF NORTHERN
MICHIGAN DURING THE DAY ON SUNDAY.
KAS
LONGER TERM...(SUNDAY NIGHT THROUGH FRIDAY)
FORECAST CONCERNS DEAL WITH WAA SNOWFALL FROM CLIPPER SYSTEM AS
EARLY AS LATE SUNDAY NIGHT...BUT FOCUSED MONDAY AND MONDAY NIGHT
WITH NO LAKE ENHANCEMENT. THEN...FOCUS THEN SHIFTS TO DEGREE OF
WARMING AND POTENTIAL FOG ISSUES WITH RELATIVELY WARM AIR MASS AND
LIGHT WIND SCENARIO OVER SNOWPACK. LATER CONCERNS ARE WITH SNOWFALL
FROM SECONDARY CLIPPER WEDNESDAY NIGHT/THURSDAY...THEN POSSIBLE
STRONG STORM DEVELOPING NEXT WEEKEND IN AMPLIFYING UPPER FLOW.
SUNDAY NIGHT...PRETTY QUIET PERIOD. SFC RIDGE AXIS MOVING THROUGH
AHEAD OF MID LEVEL RIDGING...FOLLOWED QUICKLY BY INCREASED SOUTHERLY
FLOW BY DAYBREAK WITH SATURATING MID AND UPPER LEVELS AS SHORTWAVE
TROUGHING WORKS INTO THE NC PLAINS. THIS SHOULD BE A TALE OF TWO 6HR
PERIODS...THE EVENING (FIRST 6 HRS) WILL DISPLAY SCATTERED TO BROKEN
LOWER CLOUDS AND ENDING VERY LIGHT SNOW SHOWERS OR FLURRIES WITH NO
ACCUMULATION. THIS...AS H9-H7 MOISTURE HOLDS BRIEFLY AROUND 55%
EARLY IN THE EVENING WITH INVERSION HEIGHTS IN THE 4K TO 4.5KFT
RANGE UNDER NW 1000-850MB FLOW AT 15KTS. FLOW WEAKENS LATE EVENING
AND OVERNIGHT HOURS...WHILE UPPER LEVEL CLOUDS INCREASE AND TEMPS
FALL INTO THE +5F TO (-5F) RANGE. BY LATE SUNDAY NIGHT/DAYBREAK
MONDAY...SHORTWAVE IN THE NC PLAINS INDUCES SFC LOW PRESSURE IN SRN
MANITOBA WITH WARM FRONT EXTENDING INTO THE MSP TO IOWA TERRITORY.
SOUTHERLY WINDS PICK UP OVER LAKE MICHIGAN WHILE LOW LEVEL TEMPS ARE
STILL COLD ENOUGH FOR AT SOME SHALLOW INSTABILITY. COULD SEE 10-15
KTS ACROSS COASTAL CONVERGENCE REGIMES FROM MANISTEE TO SLEEPING
BEAR POINT. MOISTURE WILL REMAIN IN THE MID AND UPPER LEVELS AT THIS
POINT (SATURATION TO OCCUR WELL NORTH OF THE WARM FRONT)...WITH NO
SNOW EXPECTED TO BREAK OUT...AS GULF OF MEXICO SEEMS TO BE BLOCKED
OFF BY CENTER OF HIGH PRESSURE OVER THE NRN GULF. WILL JUST SHOW
INCREASING CLOUDS OVERNIGHT. LOWEST TEMPS MAY OCCUR A FEW HOURS
PRIOR TO MIDNIGHT.
MONDAY AND MONDAY NIGHT...SFC LOW DROPS INTO WESTERN LAKE SUPERIOR
AND WEAKENS/FILLS BY MONDAY EVENING...THEN PUSHES OFF TO OUR NORTH
AND EAST OVERNIGHT. HOWEVER...BLOCKING HIGH PRESSURE OVER THE GULF
SHIFTS EAST AND ALLOWS A BETTER DRAW OF LOWER LEVEL MOISTURE UP THE
MISSISSIPPI VALLEY AND EVENTUALLY INTO NRN MICHIGAN. COLDEST AIR AND
MOST SATURATED ATMOSPHERE WILL REMAIN ACROSS ONTARIO AND POSSIBLY
EASTERN UPPER/FAR NE LOWER FOR MOST OF MONDAY. QUESTION IS...CAN THE
GULF MOISTURE GET HERE BEFORE MID LEVEL DRYING MOVES IN DURING THE
EVENING AND OVERNIGHT? MODELS TEND TO BELIEVE SO...AT LEAST FOR A
PERIOD OF TIME IN THE AFTERNOON AND EARLY EVENING. HAVE TO SEE
FUTURE MODEL RUNS TO MORE DECISIVELY GO WITH ANY ONE SOLUTION...BUT
WILL PAINT THE BEST CHANCE (40%) IN COLDEST AIR MASS IN THE
MORNING...THEN A 40% FOR ALL OF NRN MICHIGAN MONDAY AFT/NIGHT.
ALL-IN-ALL... SNOW AMOUNTS WILL BE SMALL...AT LEAST WITH SOME
UNCERTAINTY INVOLVED IN HOW THIS CLIPPER PLAYS OUT. WILL GO WITH AS
HIGH AS 1.5 INCHES ACROSS EASTERN UPPER...WITH LESSER AMOUNTS TOWARD
SAGINAW BAY. BY DAYBREAK TUESDAY...ALL AREAS LOOK TO BE DRIED OUT IN
THE MID LEVELS WITH ONLY SOME PATCHY/AREAS OF VERY LIGHT SNOW. SO
MAYBE POPS CAN BE LOWERED FOR THE OVERNIGHT HOURS...BUT WILL NOT PUT
THAT DETAIL IN YET.
TUESDAY THROUGH FRIDAY...BARELY MARGINAL H8 TEMPS (COOLING TO -12C
WHITEFISH BAY) FOR LAKE EFFECT TUESDAY (WILL GO 30%). ALL OTHER
AREAS WILL HAVE BEEN DRIED OUT ALOFT WITH MINIMAL LOW LEVEL MOISTURE
SO WILL GO WITH A PRECIP-FREE FORECAST. 950MB TEMPS WARMER AROUND
-2C AND FORECAST HIGHS REACHING THE FREEZING MARK. THIS IS NOT WARM
ENOUGH FOR ANY REAL FOG THREAT...PLUS NO SIGNIFICANT MELTING. WILL
CARRY SMALL 30% POP INTO TUESDAY NIGHT IN WHITEFISH (AS H8 TEMPS
HOLD AROUND THAT MARGINAL -12C...OTHERWISE DRY. NEXT CLIPPER TO
ARRIVE A BIT FURTHER NORTH INTO ONTARIO THURSDAY MORNING...WITH WAA
DEVELOPING AHEAD OF IT...AND ACROSS EASTERN UPPER INTO WEDNESDAY AND
WED NIGHT FOR AN EXTENSION OF THE 30%. THIS WOULD ALSO MEAN MAYBE A
BIT MORE WARM AIR AND MELTING TO OCCUR TO WHERE FOG MAY BECOME MORE
OF A POSSIBILITY. THIS TOO FAR OUT IN THE FORECAST AT THIS
POINT...SO NO MENTION ATTM. FINALLY...POTENTIAL EXISTS WAY OUT IN
THE FORECAST (NEXT WEEKEND) FOR AMPLIFICATION OF THE UPPER AIR
PATTERN AND DEEP LOW PRESSURE MOVING THROUGH THE CENTRAL PLAINS.
EARLY LOOKS AT THIS SUGGEST MAYBE EVEN SOME PRECIP TYPE ISSUES COULD
DEVELOP. TEMPERATURES LOOK TO REMAIN RELATIVELY MILD WITH HIGHS IN
THE LOWER 30S AND LOWS IN THE TEENS TO LOWER 20S...WARMER FOR THE
NEXT WEEKEND IF STRONG SYSTEMS DEVELOPS. SMD
&&
.APX WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW ADVISORY...
TODAY THROUGH SUNDAY MORNING...MIZ019>022-026>028.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1126 AM EST SAT FEB 17 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-181100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1126 AM EST SAT FEB 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...REST OF TODAY AND TONIGHT ACCUMULATING LAKE EFFECT SNOW SHOWERS WILL OCCUR ACROSS NORTHWEST LOWER MICHIGAN THROUGH TONIGHT...GENERALLY BETWEEN M-72 AND M-32. SEE ONGOING ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ACCUMULATING LAKE EFFECT SNOW SHOWERS WILL CONTINUE SUNDAY MORNING ACROSS NORTHWEST LOWER MICHIGAN...GENERALLY BETWEEN M-72 AND M-32. SEE ONGOING ADVISORY FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOW AMOUNTS TO YOUR NATIONAL WEATHER SERVICE. KAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
313 PM EST SAT FEB 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM SNOW EAST JORDAN 45.16N 85.13W
02/17/2007 M5.0 INCH CHARLEVOIX MI TRAINED SPOTTER
15 HR TOTAL THRU 3 PM.
&&
KASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
531 PM EST SAT FEB 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW ALBA 44.98N 84.97W
02/17/2007 M3.5 INCH ANTRIM MI TRAINED SPOTTER
24 HR TOTAL THRU 5 PM. SNOWDEPTH 18 IN.
0500 PM SNOW LAKE ANN 44.73N 85.84W
02/17/2007 M4.0 INCH BENZIE MI TRAINED SPOTTER
17 HR TOTAL THRU 5 PM. SNOWDEPTH 16 IN.
&&
SWRThe national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16575.